Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 183, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 25, 2020, 1:38 PM CDT for Butler County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2020, 1:38 PM CDT (18:38 UTC)
- Expired
- Jun 25, 2020, 2:12 PM CDT
- In force
- 34 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Butler County, AL
The radar
The Ft Rucker radar (KEOX), 127 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
808
WUUS54 KMOB 251838
SVRMOB
ALC013-251930-
/O.NEW.KMOB.SV.W.0183.200625T1838Z-200625T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
138 PM CDT Thu Jun 25 2020
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Southern Butler County in south central Alabama...
* Until 230 PM CDT.
* At 137 PM CDT, a severe thunderstorm was located 7 miles southwest
of Georgiana, or 11 miles northeast of Evergreen, moving east at 10
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Georgiana and McKenzie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3152 8682 3153 8684 3155 8687 3158 8687
3159 8689 3164 8691 3176 8658 3154 8651
TIME...MOT...LOC 1837Z 257DEG 10KT 3158 8685
HAIL...0.88IN
WIND...60MPH
$$1 follow-up statement
847
WWUS54 KMOB 251912
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
212 PM CDT Thu Jun 25 2020
ALC013-251921-
/O.CAN.KMOB.SV.W.0183.000000T0000Z-200625T1930Z/
Butler AL-
212 PM CDT Thu Jun 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BUTLER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3152 8682 3153 8684 3155 8687 3158 8687
3159 8689 3164 8691 3176 8658 3154 8651
TIME...MOT...LOC 1908Z 257DEG 10KT 3160 8674
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 6:57 AM CDT, 6 hours 41 minutes earlier.
Area forecast discussion, Jun 25, 6:57 AM CDT, 6 hours 41 minutes before
Area Forecast Discussion National Weather Service Mobile AL 657 AM CDT Thu Jun 25 2020 .AVIATION... 12Z issuance...VFR conditions generally prevail across the area this morning underneath broken mid-high level cloud decks. Localized MVFR ceilings are located near the coast. A few light SHRA are moving across interior southwest and south central AL early this morning. Coverage of SHRA/TSRA should increase later this morning into this afternoon around the region. A few storms may produce brief strong wind gusts, frequent lightning, locally heavy rain, and reduced ceilings and visibility. Convection should diminish in coverage by early evening, with VFR prevalent during the evening and overnight hours. /21 && .PREV DISCUSSION... /issued 505 AM CDT Thu Jun 25 2020/ NEAR TERM UPDATE /Now Through Friday/...A broad upper level trough continues to extend from the Great Lakes and Ohio Valley region and southward across the Tennessee Valley and Deep South early this morning. A surface ridge of high pressure meanwhile continues to extend from the western Atlantic through the FL peninsula and eastern Gulf of Mexico. Water vapor satellite imagery and surface observations continue to show a very moist airmass in place across the north central Gulf Coast region early this morning. Regional radar imagery shows a narrow band of light rain showers stretching across interior portions of southeast MS and southwest and south central AL as of 4 AM CDT, while the rest of the region remains under a blanket of mid and high level cloud cover. The unsettled weather pattern will continue across our region today underneath moist west to southwest flow aloft on the base of the broad trough axis. Deterministic model guidance and forecast soundings indicate that precipitable water values will remain elevated between 1.75" and 2" across the area through this afternoon. We do expect another round of showers and thunderstorms to develop in the moist environment again today, though timing, placement, and coverage of convection remains somewhat uncertain given the differing solutions in the available deterministic and high resolution guidance early this morning. It does appear that a subtle shortwave trough will lift northeastward toward southeast MS and southwest AL early this morning, and associated ascent may result in increasing coverage of showers and a few thunderstorms across portions of southwest/south central AL and the western FL panhandle between 6-10 AM this morning. The past few runs of the HRRR and the latest WRF-ARW has been in agreement with this scenario, so will keep POPs in the 50-60% range this morning over these areas. Another round of showers and storms may develop this afternoon, especially over interior portions of the region, so will maintain high POPs into the afternoon. We are concerned that a few strong to severe storms could develop again today considering that MLCAPE values rise to 2000-3000 J/KG late this morning into this afternoon. Low level wind fields are weaker today than yesterday, with only 15-25 knots of 850 mb flow indicated, while 0-3 km storm relative helicity values are also lower on the order of 100-150 m2/s2. There will still be enough instability and deep layer flow to bring potential for a few intense storms capable of producing localized strong to damaging wind gusts, frequent lightning and heavy rain. A storm or two could also tend to briefly rotate considering the 0-3 KM SRH, but overall it currently appears the potential for a tornado is much lower than what materialized on Wednesday. Locally heavy rain also remains possible with the increased coverage of showers/storms today, with localized flooding of urban/low lying areas possible. /21 A second upper level wave is expected to round the northwestern perhiphery of an upper high pressure area situated over the Gulf of Mexico, the Florida Peninsula, and the western Atlantic on Friday. As of now it appears that the best chances of showers and thunderstorms will occur north of the forecast area with this feature, so for now just have isolated showers and thunderstorms forecast for Friday, mainly along and northeast of I-65. High temperatures on Thursday will range from 80 to 86 degrees northwest of I-65, and from 86 to 89 degrees to the southeast. Lows Thursday night will range from 68 to 73 degrees inland areas, and from 74 to 79 degrees along the coast. High temps on Friday will be warmer, and range from 85 to 90 degrees northwest of I-65, and from 90 to 94 degrees to the southeast. /22 SHORT TERM /Friday Night Through Saturday Night/...Upper level ridging will persist over the southeastern CONUS through Friday night; but, the ridge will break down somewhat as a shortwave moves over the ARKLATEX region up through the Tennessee Valley during the day on Saturday. By Saturday evening, zonal flow will take hold aloft over the northern Gulf coast, followed by a ridge that will build back over the southeastern CONUS late Saturday night into early Sunday morning. At the surface, high pressure will continue to dominate the northern Gulf coast. This will lead to return flow over the region and persistent moisture through the first part of the weekend. In fact, model PWATs will range from 1.8-2.0 inches Saturday afternoon. Thus, after dry weather Friday night, expecting chances for scattered showers and storms to increase through the day Saturday. However, with the loss of daytime heating, any shower/storm activity will decrease Saturday evening. Most areas will then be dry Saturday night; although, model guidance suggests the potential for some isolated shower/storm activity over the open Gulf waters late Saturday night into early Sunday morning. Low temperatures Friday and Saturday nights will generally be in the upper 60s to lower 70s north of I-10, with mid to upper 70s likely south. Highs Saturday are anticipated to be in the mid to upper 80s northwest of I-65 and in the upper 80s to lower 90s along and southeast of I-65, with highs in the upper 80s at the beaches. Furthermore, dew points will be in the lower to mid 70s Saturday afternoon, leading to heat indices in the mid to upper 90s for areas mainly along and southeast of I-65 where temperatures are expected to be the warmest. Lastly, there is a LOW RISK of rip currents Friday night through Saturday night. /26 EXTENDED TERM /Sunday Through Wednesday/...A weak shortwave aloft passes through the area and pushes the weak upper level ridge (draped over the region this weekend) further south into the Gulf waters. The operational GFS continues to be more bull-ish with the evolution of this feature (in comparison to the ensembles and ECMWF) as it slides across the region on Sunday. By next week, ridging aloft begins to build to the west of the area and winds aloft subsequently turn more northwesterly. Meanwhile, a ridge over the western Atlantic in the low levels continues to spill west into the Southeast and into the Gulf waters throughout the extended time frame. Since the area remains on the western periphery of the surface ridge, a general southerly flow will be maintained through at least early next week. As the low level/surface ridge slowly gets nudged south into the Gulf waters through the middle of the week, winds will gain more of a westerly component throughout the week. Expect a typical summertime diurnal pattern with scattered convection firing up along the sea breeze and outflow boundary collisions each afternoon. Temperatures in the extended will be right around normal each day, but the southerly flow continues to support a rather muggy forecast through at least the early part of next week. High temperatures will top out in the upper 80s to low 90s each afternoon. A heat index of 100°+ is possible in some locations through the middle of next week. 07/mb MARINE...Main marine impact of concern will be locally higher winds and seas near isolated to scattered showers/storms today. Light to moderate onshore flow otherwise persists through the weekend. /21 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
In the hours before
Special weather statement, Jun 25, 12:43 PM CDT, 55 minutes before
Special Weather Statement National Weather Service Mobile AL 1243 PM CDT Thu Jun 25 2020 ALZ059-251830- Escambia AL- 1243 PM CDT Thu Jun 25 2020 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL ESCAMBIA COUNTY UNTIL 130 PM CDT... At 1242 PM CDT, the strong thunderstorm was located 5 miles northwest of Flomaton, moving east at 20 mph. Wind gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Brewton, Flomaton, East Brewton, Pollard and Riverview. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3100 8740 3114 8744 3126 8705 3100 8694 TIME...MOT...LOC 1742Z 257DEG 17KT 3106 8733
Special weather statement, Jun 25, 1:18 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
118 PM CDT Thu Jun 25 2020
ALZ056-057-251900-
Conecuh AL-Butler AL-
118 PM CDT Thu Jun 25 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN BUTLER AND NORTHEASTERN CONECUH COUNTIES UNTIL 200 PM CDT...
At 118 PM CDT, the strong thunderstorm was located 10 miles west of
Georgiana, or 10 miles north of Evergreen, moving east at 20 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Georgiana and McKenzie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3153 8650 3152 8656 3152 8670 3151 8670
3148 8696 3165 8701 3180 8658
TIME...MOT...LOC 1818Z 254DEG 18KT 3159 8691The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 12:43 PM CDT | Special Weather Statement | MOB | Escambia | 47 min |
| Jun 25, 1:18 PM CDT | Special Weather Statement | MOB | Butler | 42 min |
| Jun 25, 1:48 PM CDT | Special Weather Statement | MOB | Escambia | 42 min |
| Jun 25, 2:03 PM CDT | Special Weather Statement | MOB | Conecuh | 42 min |
| Jun 25, 2:15 PM CDT | Special Weather Statement | MOB | Butler, Crenshaw | 45 min |
| Jun 25, 3:05 PM CDT | Special Weather Statement | MOB | Conecuh | 40 min |
| Jun 25, 3:18 PM CDT | Special Weather Statement | MOB | Covington | 42 min |
| Jun 25, 5:06 PM CDT | Special Weather Statement | MOB | Conecuh | 39 min |
| Jun 25, 5:19 PM CDT | Special Weather Statement | MOB | Conecuh | 41 min |
| Jun 25, 6:35 PM CDT | Special Weather Statement | MOB | Covington | 40 min |
| Jun 25, 6:37 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 68 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.